Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at May 16, 2017, 2:21 AM CDT for Mitchell County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 2:21 AM CDT (07:21 UTC)
- Expired
- May 16, 2017, 3:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
008
WWUS83 KGID 160721
SPSGID
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017
KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.
Locations impacted include...
Beloit, Asherville, Hunter and Victor.
LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871
$$
ADPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at May 16, 12:56 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 16, 12:56 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1256 AM CDT Tue May 16 2017 .UPDATE... Issued at 1254 AM CDT Tue May 16 2017 A few strong thunderstorms will remain possible across northern/eastern portions of the area over the next couple hours, but the Severe Thunderstorm Watch will be allowed to expire on time. && .SHORT TERM...(This evening through Tuesday) Issued at 224 PM CDT Mon May 15 2017 Main story in the short term is the threat for thunderstorms this evening/overnight and again Tuesday evening. Currently, a warm front is draped across central Nebraska and gradually lifting northward, aided by gusty southerly winds. The rest of this afternoon, a few sprinkles or light showers are possible, but there is enough inhibition that any thunderstorms should until around 6pm. This evening, a subtle midlevel shortwave will provide just enough of a trigger for thunderstorms to initiate across the high plains and move into the area. MUCAPE values of 2000 j/kg and around 30 kts of bulk shear will be supportive of strong to severe thunderstorms. Quarter size hail and up to 60 MPH gusts are the threats. A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z, which will likely maintain a line of convection into the overnight. At this point, I would expect more of a wind threat. Short-term models all move convection out of the area by Tuesday morning, giving us a brief break before the next round of thunderstorms (possibly severe) develops late Tuesday afternoon and evening. Breezy south winds will continue overnight into Tuesday, allowing MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow afternoon. A stronger upper level wave will result in higher shear on Tuesday than what we will see today. For this reason, I believe that Tuesday's severe threat will be a bit better than today. As such, SPC has updated the Day 2 outlook to "enhanced" south a line from Phillipsburg to Hebron. I don't plan on making any changes to the HWO at this time. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 15 2017 Tuesday night, thunderstorms will likely be ongoing, although the severe threat will gradually taper off overnight into Wednesday morning. Chances for thunder continue into Wednesday as the first of two upper lows moves into Nebraska. That said, the severe threat looks quite low at this time. Temperatures on Wednesday will be markedly cooler, with highs only reaching the 70s. Wednesday night should be primarily dry, but chances for rain return on Thursday as the next upper low slowly inches towards the area. The threat for thunder looks like it will be primarily confined to southern and eastern areas of the CWA. This wave will take its time moving through the region, which will result in chances for rain through Saturday and high temperatures only in the 50s and 60s. The model blend only gives us a brief break in rain chances Sunday, and it appears that the active pattern will continue into next week. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday) Issued at 1235 AM CDT Tue May 16 2017 Showers/storms will continue to affect the terminal areas over the next few hours, with a lull in activity then expected through much of the daytime hours ahead of yet another round of precip. The activity that has gone through this evening has made a mess of the sfc pattern and winds in the area, and while winds are expected to return to the south, it may take a couple hours together, so more variable direction can be expected. Winds are expected to remain generally southerly through the entire TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...ADP SHORT TERM...Mangels LONG TERM...Mangels AVIATION...ADP
Hazardous weather outlook, May 16, 1:03 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 103 AM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 103 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Showers and thunderstorms will remain possible across portions of the outlook area the rest of tonight, mainly north of Interstate 80 as well as across north central Kansas. There will be the potential for wind gusts near 50 MPH in any of the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again late Tuesday afternoon through the overnight across the entire outlook area. The best chances for severe weather look to come between 5 PM and midnight. The primary hazards are hail to size of golf balls, damaging wind gusts near 60 MPH, and locally heavy rain. Thunderstorm chances linger through Wednesday and Thursday, but severe weather isn't expected at this time. Another chance for thunderstorms arrives Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed the rest of tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 15, 11:30 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
1130 PM CDT MON MAY 15 2017
NEZ049-063-064-076-077-086-087-160500-
Thayer NE-Nuckolls NE-Hamilton NE-Clay NE-York NE-Polk NE-
Fillmore NE-
1130 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHEASTERN
NUCKOLLS...YORK...EASTERN HAMILTON...FILLMORE...NORTHERN THAYER AND
POLK COUNTIES UNTIL MIDNIGHT CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Polk to near McCool Junction to near Oak.
Movement was east at 45 mph.
Winds to around 45 mph will be possible with these storms.
Locations impacted include...
York, Geneva, Sutton, Stromsburg, Henderson, Osceola, Shelby, Exeter,
Fairmont, Edgar, Nelson, Hampton, McCool Junction, Shickley, Polk,
Davenport, Milligan, Bruning, Bradshaw and Waco.
This includes Interstate 80 between mile markers 335 and 365.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Nebraska.
LAT...LON 4031 9737 4016 9807 4069 9797 4110 9792
4112 9787 4117 9783 4131 9764 4131 9760
4133 9760 4139 9737
TIME...MOT...LOC 0430Z 251DEG 40KT 4112 9772 4071 9761 4025 9785
WeselySpecial weather statement, May 15, 11:52 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1152 PM CDT MON MAY 15 2017
NEZ048-062-063-075-076-085-086-160530-
Merrick NE-Nuckolls NE-Adams NE-Webster NE-Hamilton NE-Hall NE-
Clay NE-
1152 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...WEBSTER...
NORTHWESTERN NUCKOLLS...ADAMS...HAMILTON...SOUTHWESTERN MERRICK AND
HALL COUNTIES UNTIL 1230 AM CDT...
At 1152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cairo to Hastings to near Inavale.
Movement was northeast at 45 mph.
Penny size hail and wind gusts to around 45 mph will be possible
with these storms.
Locations impacted include...
Grand Island, Hastings, Aurora, Central City, Wood River, Shelton,
Red Cloud, Harvard, Blue Hill, Kenesaw, Doniphan, Cairo, Clay Center,
Juniata, Alda, Nelson, Fairfield, Giltner, Campbell and Glenvil.
This includes Interstate 80 between mile markers 293 and 334.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.
LAT...LON 4016 9807 4006 9873 4099 9872 4105 9839
4105 9829 4107 9829 4113 9791
TIME...MOT...LOC 0452Z 240DEG 38KT 4097 9860 4060 9841 4013 9867
WeselyLocal storm report, May 16, 12:11 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1211 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST 2 E ARAPAHOE 40.31N 99.87W
05/15/2017 E60 MPH FURNAS NE TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS.
0738 PM HAIL OXFORD 40.25N 99.63W
05/15/2017 E1.00 INCH HARLAN NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL
FROM DIME TO QUARTER SIZE.
0755 PM TSTM WND GST 3 NE HOLDREGE 40.47N 99.34W
05/15/2017 M54 MPH PHELPS NE AWOS
0756 PM TSTM WND GST LONG ISLAND 39.95N 99.54W
05/15/2017 E60 MPH PHILLIPS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN, STRONG
WINDS AT 50 TO 60 MPH AND HAIL TO THE SIZE
OF DIMES IN LONG ISLAND.
0801 PM HAIL HOLDREGE 40.44N 99.37W
05/15/2017 E1.00 INCH PHELPS NE PUBLIC
REPORTED VIA MPING.
0810 PM TSTM WND GST 2 WSW FUNK 40.46N 99.28W
05/15/2017 E60 MPH PHELPS NE TRAINED SPOTTER
0818 PM TSTM WND DMG HILDRETH 40.34N 99.04W
05/15/2017 FRANKLIN NE LAW ENFORCEMENT
MULTIPLE LARGE TREE BRANCHES DOWN IN TOWN.
0821 PM TSTM WND GST 4 NNW HILDRETH 40.39N 99.07W
05/15/2017 M63 MPH KEARNEY NE MESONET
0842 PM TSTM WND GST 2 NE NORMAN 40.50N 98.76W
05/15/2017 M64 MPH KEARNEY NE MESONET
DAVIS WEATHER STATION 2NE OF NORMAN.
0852 PM TSTM WND GST 4 S KENESAW 40.57N 98.66W
05/15/2017 M50 MPH ADAMS NE NWS EMPLOYEE
0857 PM TSTM WND GST 6 SW ATLANTA 40.31N 99.54W
05/15/2017 M60 MPH HARLAN NE TRAINED SPOTTER
0902 PM HAIL 6 SW ATLANTA 40.31N 99.54W
05/15/2017 E1.00 INCH HARLAN NE TRAINED SPOTTER
0903 PM TSTM WND GST 2 SSE HASTINGS 40.57N 98.38W
05/15/2017 E55 MPH ADAMS NE TRAINED SPOTTER
GUSTNADO REPORTED SOUTH OF HASTINGS HONDA
200 FEET WIDE FOR 2-3 MINUTES.
0910 PM TSTM WND GST PLEASANTON 40.97N 99.08W
05/15/2017 M64 MPH BUFFALO NE MESONET
0915 PM TSTM WND GST 2 WNW HASTINGS 40.60N 98.43W
05/15/2017 M58 MPH ADAMS NE ASOS
0925 PM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
05/15/2017 M58 MPH HALL NE ASOS
0945 PM TSTM WND DMG 1 SW HASTINGS 40.58N 98.40W
05/15/2017 ADAMS NE PUBLIC
LARGE TREE BRANCH DOWN ACROSS SOUTH
BALTIMORE AVENUE IN HASTINGS IMPEDING
TRAFFIC.
1049 PM TSTM WND GST 4 NE GRAND ISLAND 40.97N 98.31W
05/15/2017 M74 MPH HALL NE ASOS
&&
ADPSpecial weather statement, May 16, 12:41 AM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Hastings NE 1241 AM CDT TUE MAY 16 2017 NEZ063-064-076-077-160615- Hamilton NE-Clay NE-York NE-Fillmore NE- 1241 AM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHWESTERN YORK... SOUTHEASTERN HAMILTON AND WESTERN FILLMORE COUNTIES UNTIL 115 AM CDT... At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm over Clay Center, or 17 miles east of Hastings, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Geneva, Sutton, Harvard, Henderson, Clay Center, Edgar, Fairfield, Shickley, Grafton, Ong, Saronville, Stockham and Lushton. This includes Interstate 80 between mile markers 336 and 346. A severe thunderstorm watch remains in effect until 100 AM CDT for south central and east central Nebraska. LAT...LON 4035 9809 4058 9821 4093 9780 4046 9750 TIME...MOT...LOC 0541Z 228DEG 36KT 4054 9807 Wesely
Special weather statement, May 16, 1:22 AM CDT, 59 minutes before
Special Weather Statement National Weather Service Hastings NE 122 AM CDT Tue May 16 2017 KSZ017>019-160730- Rooks-Osborne-Mitchell- Including the cities of Codell, Plainville, Stockton, Osborne, Downs, and Beloit 122 AM CDT Tue May 16 2017 ...Strong wind gusts possible over the next hour... Outflow from a small area of showers and thunderstorms over portions of central Kansas may result in gusty south winds across the area. Wind gusts of 50 to 55 MPH are not out of the question over the next hour or so, but would be accompanied by little to no precipitation.
Special weather statement, May 16, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
221 AM CDT TUE MAY 16 2017
KSZ018-019-160800-
Osborne KS-Mitchell KS-
221 AM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 300 AM CDT...
At 218 AM CDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near Ada to 9
miles south of Luray. Movement was northeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible well to the north of
this area of precipitation, affecting portions of Osborne and
Mitchell Counties.
Locations impacted include...
Beloit, Asherville, Hunter and Victor.
LAT...LON 3928 9863 3951 9794 3922 9793 3922 9849
3913 9849 3913 9871
TIME...MOT...LOC 0718Z 220DEG 36KT 3920 9791 3898 9871
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.